Tennessee, 2017Heavy Snow in Tennessee, December 8 to 9, 2017
December 8 to 9, 2017 · NWS MRX · 6 events in 3 counties and zones
A low pressure system moved northeast from the Northeastern Gulf of Mexico along the Western Atlantic coastal waters generating heavy snowfall across the Carolinas extending west into the terrain along the Tennessee and North Carolina border. Snowfall generally ranged from around 4 to 8 inches with a few locally higher totals.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved northeast from the Northeastern Gulf of Mexico along the Western Atlantic coastal waters generating heavy snowfall across the Carolinas extending west into the terrain along the Tennessee and North Carolina border. Snowfall generally ranged from around 4 to 8 inches with a few locally higher totals.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 8, 6:13 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 8, 6:13 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
613 AM EST Fri Dec 8 2017
.AVIATION...Snow expected to move in early in the period, then
diminish tonight. Still quite a bit of uncertainty about how much
vis/cig lowering will occur with the precipitation, but for now
will take all sites to MVFR conditions.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory until 7 AM EST Saturday for Cherokee-
Clay.
TN...Winter Weather Advisory until 7 AM EST Saturday for Johnson-
Southeast Carter-Southeast Greene-Unicoi.
Winter Weather Advisory until 7 AM EST Saturday for Blount Smoky
Mountains-Cocke Smoky Mountains-East Polk-Sevier Smoky
Mountains-Southeast Monroe.
VA...None.
&&Hazardous weather outlook, Dec 8, 4:40 AM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
440 AM EST Fri Dec 8 2017
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
440 AM EST Fri Dec 8 2017 /340 AM CST Fri Dec 8 2017/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
Accumulating snow is expected across the mountains of
East Tennessee and in Southwest North Carolina today into tonight.
See the latest winter weather advisory for details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Another system dropping down from the northwest into the region
Saturday will increase light snow mainly over the higher
elevations with half one inch amounts possible from the Smoky
Mountains north into Virginia. A re-enforcing shot of cold
temperatures and breezy conditions will allow wind chill
Temperatures to be dangerously cold across the higher elevations,
with values Saturday night dropping into the single digits to near
zero. Wind chills in the teens are anticipated in the Valley.
Another cold frontal system will move across the area Tuesday
ushering in very cold temperatures with snow showers, especially
across the higher elevations. Once again wind chills will drop to
around zero across the higher elevations Tuesday and Tuesday
night. Wind chills in the teens are anticipated in the valley.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Heavy Snow, Cocke/Smoky Mountains
- When
- December 8, 8:00 AM EST to December 9, 1:00 AM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
A snowfall total of 5 inches was estimated at Cosby.
Heavy Snow, Sevier/Smoky Mountains
- When
- December 8, 8:00 AM EST to December 9, 1:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A snowfall total of 5 inches was measured six miles south southeast of Gatlinburg.
Heavy Snow, Sevier/Smoky Mountains
- When
- December 8, 8:00 AM EST to December 9, 1:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A snowfall total of 5 inches was measured six miles south southeast of Gatlinburg.
Heavy Snow, Southeast Carter
- When
- December 8, 10:00 AM EST to December 9, 3:00 AM EST
- Where
- Southeast Carter forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
A snowfall total of 7 inches was measured three miles southwest of Roan Mountain.
Heavy Snow, Southeast Carter
- When
- December 8, 10:00 AM EST to December 9, 3:00 AM EST
- Where
- Southeast Carter forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
A snowfall total of 6.7 inches was measured four miles east northeast of Limestone Cove.
Heavy Snow, Southeast Carter
- When
- December 8, 10:00 AM EST to December 9, 3:00 AM EST
- Where
- Southeast Carter forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
A snowfall total of 5 inches was measured two miles south southeast of Watauga.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Virginia, December 8 to 9, 2017$95,000 · 10 events
- Winter Storm and Winter Weather in Georgia, December 8 to 9, 201752 events
- Damaging Wind in Florida, December 8, 2017$50,000 · 1 event
- Winter Storm in Alabama, December 8 to 9, 201729 events
- Winter Weather in Virginia, December 8 to 9, 201720 events
- Winter Storm in Virginia, December 8 to 9, 201718 events
- Winter Weather in Louisiana, December 8, 201717 events
- Winter Weather and Astronomical Low Tide in New Jersey, December 8 to 9, 201716 events
- Winter Storm and Winter Weather in Maryland, December 8 to 9, 201715 events
- Heavy Snow and Winter Weather in Alabama, December 8 to 9, 201714 events
- Winter Storm in North Carolina, December 8 to 9, 201712 events
- Heavy Snow in North Carolina, December 8 to 9, 201710 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724230, 724231, 724232, 724226, 724227, 724229.